Communications in Analysis and Geometry

Volume 27 (2019)

Number 7

Boundary-reducing surgeries and bridge number

Pages: 1417 – 1472



Kenneth L. Baker (Department of Mathematics, University of Miami, Coral Gables, Florida, U.S.A.)

R. Sean Bowman (ForeFlight, Austin, Texas, U.S.A.)

John Luecke (Department of Mathematics, University of Texas, Austin, Tx., U.S.A.)


Let $M$ be a $3$-dimensional handlebody of genus $g \gt 1$. This paper gives examples of hyperbolic knots in $M$ with arbitrarily large genus $g$ bridge number which admit Dehn surgeries which yield boundary-reducible manifolds.

Received 2 April 2016

Accepted 14 August 2017

Published 30 December 2019